Is it safe to lose weight while taking laxative


Laxatives are a class of medicine created to stimulate bowel contractions or soften fecal matter to facilitate their elimination from the body. They are mainly intended for the treatment of constipation and irritable bowel syndrome, in which bowel contractions can be difficult or painful.

Laxatives have also become a popular way for women to lose weight. Many people believe that the use of laxatives will not allow part of the calories to be absorbed, will remove toxins and excess water from the body, and thereby start a quick and easy process of losing weight.

There are various types of laxatives that act differently:

  • stimulants accelerate the digestive tract;
  • osmotic laxatives reduce the absorption of fluid from food and help the intestines retain water, thereby increasing the frequency of intestinal contractions;
  • ballast agents – indigestible fibers that absorb water and cause an increase in the volume of fecal masses;
  • saline laxatives retain water in the intestines.

Can a laxative help to lose weight?

The effect of laxatives and diuretics is based on the effect of all weight loss teas and most other weight loss products. In fact, laxatives can actually help to lose a few pounds quickly, but this will be a large percentage of water only and the effect will be temporary. In addition, the use of laxatives can also make you a little thinner visually, and in the first place, it will reduce the waist, as it relieves increased gas formation temporarily. Part of the calories eaten on this day, indeed, will not be absorbed. The feeling of nausea that appears after some types of laxatives may make you not eat for a while.

But all these effects can be achieved by a slight change in diet. The side effects of excessive consumption of laxatives can be the most unpleasant: dehydration, electrolyte imbalance, and even eating disorders like bulimia. A symptom of bulimia is not only inducing vomiting after eating a lot of food, but also the regular use of laxatives.

Laxatives may cause dehydration

This is the most common side effect of laxatives. Therefore, when using laxatives for any purpose, you need to drink more than 1,5 or 2 liters of water. The first symptoms of dehydration when taking laxatives are: headache, a small amount of urine, thirst, dry skin, a feeling of tiredness and a weak concentration of attention.

Laxatives may cause electrolyte imbalance

Electrolyte imbalance is one of the most dangerous side effects of ill-considered use of laxatives. Electrolytes are nutrients that are dissolved in our body that play a key role in the process of sending electrical impulses that affect the functioning of the heart, muscles and nervous system. They are also important for establishing fluid balance and hydration of cells, tissues and muscles. Among the most important electrolytes for us are sodium, potassium, calcium, magnesium, chlorine and phosphates. A slight lack of electrolytes can provoke muscle cramps, muscle pain and muscle cramps that occur after physical exertion, headaches, heart rhythm disturbance, impaired kidney function, serious electrolyte imbalance – fainting, strokes, and even coma. You can quickly fill up the electrolyte imbalance with special rehydration agents sold in pharmacies.

Regular taking of laxatives can cause addiction

Although the periodic use of laxatives is practically safe, using them on a regular basis can cause a dependence on them, especially those that stimulate bowel contractions. The intestines, accustomed to stimulants, begin to “be lazy,” which leads to constipation, and laxatives are again used to treat constipation. There are also cases of psychological addiction to the use of laxatives, when there is a pleasant feeling of “lightness”, a feeling of purification, or a feeling of being instantly slimmer. These positive emotions force the use of laxatives more and more often, sometimes leading to the daily use of laxatives.

Other potential side effects of laxatives:

• nausea and vomiting;

• pain in the gastrointestinal tract;

• diarrhea;

• rectal bleeding;

• rhabdomyolysis (acute skeletal muscle necrosis caused by the release of a dangerous protein into the bloodstream and rapid muscle dystrophy).

Have you an experience of taking laxatives? If so, share your opinion in the comments!


Leave a Reply

Your email address will not be published. Required fields are marked *